PRAKASH H. JOSHI, M.D.; HAROLD O. CONN, M.D.
Methoxyflurane, an excellent, nonexplosive, fluorinated anesthetic agent, has occasionally been reported to induce liver injury. We reviewed 24 cases of the syndrome with adequate data. Two thirds of the patients were women, frequently obese. The mean age of the patients was 51 years. Half the patients had previously been exposed to halothane or methoxyflurane. Fever, the presenting symptom in half the patients, appeared from a few hours to 14 days after surgery (mean, 4 days), and evidence of hepatitis, shortly thereafter (mean, 5.8 days). The latent period was shorter in patients who had previously received these anesthetic agents. Eosinophilia occurred in 20% of the patients. Histologic examination showed a lesion indistinguishable from viral hepatitis. Fourteen of the 24 patients died (58%). Apparent cross-sensitization and cross-precipitation of hepatitis by halothane or methoxyflurane occurred frequently. Four patients (17%) developed the methoxyflurane-induced hepatorenal syndrome.
Learn more about subscription options.
Register Now for a free account.
JOSHI PH, CONN HO. The Syndrome of Methoxyflurane-Associated Hepatitis. Ann Intern Med. 1974;80:395–401. doi: 10.7326/0003-4819-80-3-395
Download citation file:
Published: Ann Intern Med. 1974;80(3):395-401.
Gastroenterology/Hepatology, Liver Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only